Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Dodge City, KS

April 29, 2016Clark County, Kansas

NWS Dodge City, KS issued this special weather statement at Apr 29, 2016, 4:39 AM CDT for Clark County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2016, 4:39 AM CDT (09:39 UTC)
Expired
Apr 29, 2016, 5:30 AM CDT
In force
51 min
Issued by
NWS Dodge City, KS

County Clark County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1808 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

203 
WWUS83 KDDC 290939
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
439 AM CDT FRI APR 29 2016
 
KSZ088-089-291030-
CLARK KS-COMANCHE KS-
439 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE AND CLARK
COUNTIES UNTIL 530 AM CDT...

AT 439 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES NORTHWEST OF ASHLAND TO 4 MILES
NORTHWEST OF BUFFALO. MOVEMENT WAS NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...SITKA AND ACRES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 9986 3722 10001 3737 9967 3700 9939
TIME...MOT...LOC 0939Z 216DEG 36KT 3726 9992 3688 9969 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 29, 3:28 AM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 29, 3:28 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
328 AM CDT FRI APR 29 2016

.SYNOPSIS...
Issued at 310 AM CDT Fri Apr 29 2016

A strong upper level trough was approaching the high plains this
morning and will eject across western Kansas in negative tilt
fashion this afternoon and tonight. Surface low pressure over west
Texas is expected to move into southern Kansas by tonight.
Plentiful low level moisture from the Gulf of Mexico was
available. Elevated CAPE north of the front was resulting in
widespread thunderstorm activity, some of which was close to being
severe.

&&

.SHORT TERM...(Today and tonight)
Issued at 310 AM CDT Fri Apr 29 2016

Widespread rain and thunderstorms will persist through late this
afternoon and then taper off from southwest to northeast tonight.
Localized rainfall amounts could exceed 3 inches in a few places,
with many places receiving an inch or greater. Temperatures will
be held down into the lower to mid 40s today in western Kansas,
with some lower 50s in south central Kansas. Temperatures will
fall into the 30s in western Kansas tonight, and some places
could see readings close to the freezing mark if there are any
breaks in the clouds. The best chance of the near-freezing
temperatures is in far southwestern Kansas. A special weather
statement was issued highlighting the potential for the cold
temperatures. Later shifts can assess whether a frost advisory is
needed.

.LONG TERM...(Saturday through Thursday)
Issued at 310 AM CDT Fri Apr 29 2016

Another upper level system will approach western Kansas by Sunday
but this system will be more progressive and weaker than the
current system. Some rain is possible from Sunday afternoon into
Monday but heavy amounts are not expected. Temperatures will
remain on the cool side through Monday; but a slow warming trend
is likely by Tuesday. Upper level ridging is expected to develop
over the western high plains by late week, allowing high
temperatures to rise well into the 70s. The next chance of rain
will be late next weekend as another large upper level trough
develops over the western United States.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1246 AM CDT Fri Apr 29 2016

Upslope flow and moisture transport above the surface will lead to
LIFR CIGS by 12z and which will persist through the period.
Widespread showers and thunderstorms are expected as an upper
level disturbance approaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  37  59  39 / 100  70  10  10
GCK  43  35  56  38 / 100  60  20  20
EHA  43  33  56  36 /  80  30  10  10
LBL  47  36  58  38 /  90  30  10  10
HYS  48  38  57  39 /  90  90  30  20
P28  58  43  66  44 /  90  70  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch

In the hours before

Special weather statement, Apr 29, 2:55 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
255 AM CDT FRI APR 29 2016

KSZ078-088-290845-
FORD KS-CLARK KS-
255 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD AND NORTHERN
CLARK COUNTIES UNTIL 345 AM CDT...

AT 254 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 2 MILES SOUTHWEST OF BLOOM TO 3 MILES WEST OF
ACRES. MOVEMENT WAS EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...BUCKLIN...MINNEOLA...BLOOM...KINGSDOWN AND CLARK STATE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3758 9959 3721 9958 3715 10002 3752 10002
TIME...MOT...LOC 0754Z 260DEG 31KT 3746 9994 3712 9993

TURNER
Special weather statement, Apr 29, 3:03 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
303 AM CDT FRI APR 29 2016

KSZ030-031-043>046-061>066-074>081-084>090-291015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...PHEIFER...HAYS...
SCOTT CITY...SCOTT STATE LAKE...DIGHTON...NESS CITY...LA CROSSE...
SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...JETMORE...HANSTON...
LARNED...ST. JOHN...STAFFORD...MACKSVILLE...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...
ELKHART...HUGOTON...LIBERAL...MEADE...PLAINS CITY...FOWLER...
ASHLAND...MINNEOLA...COLDWATER...LAKE COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA
303 AM CDT FRI APR 29 2016 /203 AM MDT FRI APR 29 2016/

...NEAR FREEZING TEMPERATURES POSSIBLE TONIGHT...

TEMPERATURES ARE EXPECTED TO FALL INTO THE 30S TONIGHT ACROSS MUCH
OF WESTERN KANSAS. HOWEVER, WEST WINDS AT 10 TO 15 MPH ALONG WITH
SOME CLOUD COVER ARE EXPECTED TO PREVENT TEMPERATURES FROM FALLING
BELOW FREEZING AND MAY ALSO PREVENT FROST FORMATION. THE BEST
CHANCE OF TEMPERATURES GETTING CLOSE TO THE FREEZING MARK, WHICH
COULD RESULT IN FROST, IS ALONG AND WEST OF A LINE FROM LIBERAL TO
ULYSSES TO SYRACUSE. THIS AREA HAS THE BEST CHANCE OF SEEING SOME
BREAKS IN THE CLOUDS AND WILL HAVE LIGHTER WINDS, WHICH WOULD
ALLOW FOR COLDER READINGS NEAR THE GROUND AND IN LOW LYING AREAS.

FINCH
Special weather statement, Apr 29, 3:35 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
335 AM CDT FRI APR 29 2016

KSZ078>080-088-089-290915-
FORD KS-EDWARDS KS-KIOWA KS-CLARK KS-COMANCHE KS-
335 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COMANCHE...SOUTHEASTERN
FORD...SOUTHERN EDWARDS...NORTHEASTERN CLARK AND KIOWA COUNTIES UNTIL
415 AM CDT...

AT 335 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 3 MILES NORTHEAST OF BELLEFONT TO 11 MILES
NORTH OF BUFFALO. MOVEMENT WAS EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLDWATER...BUCKLIN...GREENSBURG...HAVILAND...MULLINVILLE...WILMORE...
FELLSBURG AND CENTERVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3784 9913 3729 9908 3722 9971 3772 9975
TIME...MOT...LOC 0835Z 269DEG 26KT 3790 9962 3700 9961

TURNER
Special weather statement, Apr 29, 4:09 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
409 AM CDT FRI APR 29 2016

KSZ087-088-291000-
MEADE KS-CLARK KS-
409 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLARK AND
SOUTHEASTERN MEADE COUNTIES UNTIL 500 AM CDT...

AT 408 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF ENGLEWOOD...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM MAY INTENSIFY TO SEVERE LEVELS. STAY TUNED FOR POSSIBLE
WARNINGS.

LOCATIONS IMPACTED INCLUDE...
ENGLEWOOD AND ACRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 10021 3703 10023 3717 9988 3701 9973
      3700 9976
TIME...MOT...LOC 0908Z 250DEG 25KT 3698 10008

TURNER
Special weather statement, Apr 29, 4:16 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 AM CDT FRI APR 29 2016

KSZ065-066-079>081-291000-
EDWARDS KS-KIOWA KS-PAWNEE KS-PRATT KS-STAFFORD KS-
416 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STAFFORD...
NORTHEASTERN COMANCHE...WESTERN PRATT...SOUTHEASTERN PAWNEE...
SOUTHERN EDWARDS...NORTHWESTERN BARBER AND EASTERN KIOWA COUNTIES
UNTIL 500 AM CDT...

AT 415 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES NORTHWEST OF CENTERVIEW TO 4 MILES
SOUTHWEST OF BELVIDERE. MOVEMENT WAS NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PRATT...GREENSBURG...HAVILAND...MACKSVILLE...LEWIS...IUKA...CULLISON...
BELPRE...BYERS...CROFT...FELLSBURG...BELVIDERE...CENTERVIEW...WELLSFORD...
HOPEWELL AND TROUSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3762 9867 3747 9898 3747 9901 3746 9901
      3738 9917 3738 9920 3786 9949 3807 9899
TIME...MOT...LOC 0915Z 239DEG 33KT 3786 9932 3742 9915

TURNER
Special weather statement, Apr 29, 4:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
439 AM CDT FRI APR 29 2016

KSZ088-089-291030-
CLARK KS-COMANCHE KS-
439 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE AND CLARK
COUNTIES UNTIL 530 AM CDT...

AT 439 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES NORTHWEST OF ASHLAND TO 4 MILES
NORTHWEST OF BUFFALO. MOVEMENT WAS NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...SITKA AND ACRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3700 9986 3722 10001 3737 9967 3700 9939
TIME...MOT...LOC 0939Z 216DEG 36KT 3726 9992 3688 9969

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 11:57 PM CDTSpecial Weather StatementDDCStevens48 min
Apr 29, 12:20 AM CDTSpecial Weather StatementDDCSeward40 min
Apr 29, 12:27 AM CDTSpecial Weather StatementDDCStevens48 min
Apr 29, 12:40 AM CDTSpecial Weather StatementDDCSeward50 min
Apr 29, 1:05 AM CDTSpecial Weather StatementDDCMorton40 min
Apr 29, 1:11 AM CDTSpecial Weather StatementDDCSeward49 min
Apr 29, 1:44 AM CDTSpecial Weather StatementDDCMeade46 min
Apr 29, 2:16 AM CDTSpecial Weather StatementDDCClark, Ford, Meade44 min
Apr 29, 2:55 AM CDTSpecial Weather StatementDDCClark50 min
Apr 29, 3:35 AM CDTSpecial Weather StatementDDCKiowa40 min
Apr 29, 4:09 AM CDTSpecial Weather StatementDDCClark51 min
Apr 29, 4:16 AM CDTSpecial Weather StatementDDCEdwards, Kiowa, Pratt44 min
Apr 29, 4:48 AM CDTSpecial Weather StatementDDCPratt42 min
Apr 29, 5:13 AM CDTSpecial Weather StatementDDCComanche47 min
Apr 29, 10:37 AM CDTSpecial Weather StatementDDCComanche38 min
Apr 29, 2:06 PM CDTSpecial Weather StatementDDCBarber39 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.